Montana, 2011

Hail and Damaging Wind in Montana, July 19, 2011

July 19, 2011 · NWS TFX · 2 events in 1 county or zone

An unstable airmass resulted in the development of late afternoon thunderstorms over Choteau County. Wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass resulted in the development of late afternoon thunderstorms over Choteau County. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 19, 1:27 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT TUE JUL 19 2011

.DISCUSSION...
THIS AFTERNOON THROUGH THURSDAY EVENING...FORECAST STILL ON TRACK
FOR AN ACTIVE EVENING OF THUNDERSTORMS ACROSS THE REGION. SHARP
UPPER LEVEL TROF CURRENTLY CENTERED ALONG WA/OR/ID BORDER CONTINUES
TO MAKE STEADY EASTWARD PROGRESS...WITH ITS SURFACE COLD FRONT IN
FAR WESTERN MT.  THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE
DURING THE EARLY EVENING HRS. INITIAL THUNDERSTORM ACTIVITY HAS
ALREADY DEVELOPED OVER PARTS OF CENTRAL MT BUT IS NOT OVERLY STRONG
AT THIS TIME AS DRY AIR ALOFT IS LIMITING STORM DEVELOPMENT.
HOWEVER...THE APPROACHING FRONT/UPPER TROF WILL BRING IN
ADDITIONAL MOISTURE AND FAVORABLE WIND SHEAR FOR STRONG TO SEVERE
STORMS THIS EVE ACROSS A LARGE PART OF THE FORECAST AREA. MAIN
THREATS WILL BE LARGE HAIL AND STRONG-TO-DAMAGING WINDS. WITH THE
LATER ARRIVAL OF THE COLD FRONT...STORMS WILL LIKELY CONTINUE
UNTIL MIDNIGHT OR LATER OVER ERN PORTIONS OF THE FORECAST AREA
(FERGUS/BLAINE COUNTIES). FORECAST MODELS ARE IN GOOD AGREEMENT
THAT THE UPPER TROF WILL SWEEP INTO ERN MT OVERNIGHT...BRINGING
DRIER AND MUCH COOLER CONDITIONS FOR WED. A FEW RESIDUAL
RAINSHOWERS WILL BE POSSIBLE ALONG THE HILINE TOMORROW MORNING BUT
SHOULD DISSIPATE BY MIDDAY. HIGH TEMPERATURES TOMORROW WILL BE
15-20 DEGREES COOLER THAN TODAY...PROVIDING A WELCOME BREAK FROM
THE HEAT. WEAK HIGH PRESSURE WILL MOVE INTO THE NRN ROCKIES ON
THURS...WITH JUST A SLIGHT CHANCE FOR SHOWERS ALONG THE ROCKY MTN
FRONT. TEMPS WILL WARM SLIGHTLY TO THE LOW-MID 80S OVER THE PLAINS
AND VALLEYS AND THE LOW 70S IN THE MTNS. WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE PERIOD BEGINS WITH
AN UPPER TROF EXTENDING FROM WESTERN ALBERTA BACK ACROSS THE
PACIFIC NORTHWEST. SHORT WAVE ENERGY ROTATING OUT FROM THE BASE
OF THE TROF WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE
AREA ON THURSDAY NIGHT AND FRIDAY. THE UPPER TROF LIFTS OUT ON
SATURDAY WITH RISING HEIGHTS IN ITS WAKE. THIS WILL USHER IN A
RELATIVELY DRY AND WARM PERIOD FOR SUNDAY AND MONDAY. BY
TUESDAY...ANOTHER UPPER TROF WILL DIG ALONG THE WEST COAST.
SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA AS THE UPPER
RIDGE GETS NUDGED EAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP AND BEGIN TO INCREASE IN AREAL COVERAGE. COOLER AIR IN
THE WAKE OF THE UPPER TROF PASSAGE FRIDAY WILL KEEP TEMPERATURES
BELOW SEASONAL AVERAGES. A WARMING TREND WILL COMMENCE OVER THE
WEEKEND WITH READINGS CLIMBING ABOVE SEASONAL AVERAGES SUNDAY AND
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...
UPDATED 1740Z.
AN UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION THROUGH 06Z
WEDNESDAY. A COLD FRONT MOVING EAST THROUGH THE AREA WILL TRIGGER
SHOWERS AND THUNDERSTORMS OVER THE ROCKY MOUNTAIN FRONT AND FAR
SOUTHWEST MONTANA AFTER 20Z. THESE STORMS WILL EVENTUALLY SPREAD
EAST THROUGH THE REMAINDER OF THE AREA. EXPECT SHOWERS AND
THUNDERSTORMS TO APPROACH KHLN AND KCTB AROUND 22Z...KGTF AND KLWT
AROUND 00Z...KHVR AND KBZN AFTER 01Z. SOME OF THE STORMS WILL HAVE
STRONG AND GUSTY WINDS. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS
TO EXIT THE REGION BY 06Z. OUTSIDE OF THE STORMS VFR CONDITIONS ARE
EXPECTED. WINDS WILL BECOME GUSTY ACROSS THE AREA WITH GUST OF 25 TO
30 KTS AFTER 22Z. WINDS COULD POSSIBLY GUST UP TO 40 KTS ACROSS
NORTH CENTRAL MONTANA AFTER 10Z WEDNESDAY. LANGLIEB

&&

.FIRE WEATHER...
WITH THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS DESCRIBED IN THE DISCUSSION ABOVE...SOME OF THESE
STORMS WILL LIKELY PRODUCE STRONG ERRATIC WINDS...AS LOW LEVELS
REMAIN VERY WARM AND DRY TODAY. HOWEVER...THERE IS SIGNIFICANT MID
LEVEL MOISTURE AND PRECIPITABLE WATER AMOUNTS OF 0.75 TO 1.25
INCHES ASSOCIATED WITH THESE STORMS. THIS WILL MAKE BOTH WET AND
DRY THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
EVENING. WITH MANY FUELS STILL NOT AT CRITICAL STATUS AND FIRE
DANGER MOSTLY MODERATE...AM NOT ANTICIPATING RED FLAG CONDITIONS.
HOWEVER...FINER FUELS HAVE BECOME QUITE DRY AND ISOLATED FIRE
STARTS CANNOT BE RULED OUT...ESPECIALLY FROM HELENA SOUTH...BUT
THE POTENTIAL FOR WET THUNDERSTORMS WILL HELP MITIGATE ANY SMALL
FIRE STARTS. WILL THEREFORE HEADLINE THE POTENTIAL FOR THE WET/DRY
THUNDERSTORM MIX...BUT WILL NOT ISSUE ANY RED FLAG HIGHLIGHTS AT
THIS TIME. HOWEVER...WILL ENCOURAGE DAY SHIFT TO ASK LOCAL FIRE
OFFICIALS THEIR OPINIONS OF THE SITUATION TODAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  77  50  80 /  60  10  10  20
CTB  52  72  50  74 /  60  10  10  20
HLN  51  79  49  82 /  50  10  10  20
BZN  48  80  46  86 /  50  10  10  20
WEY  41  69  41  74 /  40  20  10  20
DLN  46  77  47  81 /  50  10  10  20
HVR  58  78  52  82 /  80  20  10  20
LWT  53  74  50  79 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 4:11 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MDT TUE JUL 19 2011

MTZ008>015-044>055-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
511 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
WITH STRONG WIND GUSTS AND LARGE HAIL. SOME OF THESE STORMS MAY
ALSO PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY OVER THE PLAINS OF
CENTRAL AND NORTH CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND THIS
EVENING BY THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
REPORTS OF FLASH FLOODING OR SEVERE WEATHER...INCLUDING STRONG
WIND GUSTS AND LARGE HAIL...WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 19, 12:51 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
151 PM MDT TUE JUL 19 2011

MTZ012-014-048-049-192045-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
151 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...
SOUTHERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 245 PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF FORT SHAW...OR 17 MILES
WEST OF CASCADE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SIMMS...
   FAIRFIELD...
   FORT SHAW...
   SUN RIVER...
   VAUGHN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4768 11200 4768 11127 4722 11203 4735 11222
TIME...MOT...LOC 1951Z 225DEG 28KT 4735 11203

HOENISCH
Special weather statement, Jul 19, 1:23 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT TUE JUL 19 2011

MTZ013-047-051-192100-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
223 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WINIFRED...OR 36 MILES
SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN CHOUTEAU COUNTY...
  RURAL SOUTHWESTERN BLAINE COUNTY...
  RURAL NORTHEASTERN CHOUTEAU COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4827 10943 4804 10901 4760 10965 4773 10984
TIME...MOT...LOC 2022Z 199DEG 37KT 4777 10967

NL
Local storm report, Jul 19, 1:32 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             5 NNE SUN RIVER         47.60N 111.67W
07/19/2011  E0.25 INCH       TETON              MT   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER INCH HAIL

&&

SUK
Special weather statement, Jul 19, 2:13 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT TUE JUL 19 2011

MTZ013-047-051-192200-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
313 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EXTREME EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 400 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WINIFRED...OR 45 MILES
SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHWESTERN BLAINE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4830 10932 4811 10880 4764 10934 4774 10964
TIME...MOT...LOC 2113Z 210DEG 30KT 4777 10938

SUK
Special weather statement, Jul 19, 2:14 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT TUE JUL 19 2011

MTZ011-013-192200-
CHOUTEAU MT-HILL MT-
314 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 400 PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF GERALDINE...OR 23 MILES EAST OF
FORT BENTON...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKY BOY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4829 10954 4813 10954 4769 11014 4781 11035
      4838 10970
TIME...MOT...LOC 2114Z 219DEG 40KT 4782 11016

SUK
Special weather statement, Jul 19, 2:34 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
334 PM MDT TUE JUL 19 2011

MTZ011-013-045-192215-
CHOUTEAU MT-HILL MT-LIBERTY MT-
334 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND WESTERN CHOUTEAU COUNTIES UNTIL 415 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF THE KNEES...OR 19 MILES
NORTHWEST OF FORT BENTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CHOUTEAU COUNTY...
  RURAL NORTHERN CHOUTEAU COUNTY...
  RURAL SOUTHERN LIBERTY COUNTY...
  RURAL SOUTHWESTERN HILL COUNTY...
  RURAL SOUTHEASTERN LIBERTY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4847 11079 4835 11047 4784 11095 4793 11119
TIME...MOT...LOC 2134Z 209DEG 31KT 4797 11100

SUK

The radar

The Great Falls radar (KTFX), 62 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chouteau

When
July 19, 2:35 PM MST
Where
Chouteau County, 11 mi N of Carter
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.939, -110.950

A thunderstorm dropped 1.25 inch diameter hail at Carter 11N.

Thunderstorm Wind, Chouteau

When
July 19, 3:20 PM MST
Where
Chouteau County, 17 mi W of Big Sandy
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.180, -110.489

A thunderstorm produced a wind gust to 65 mph at Big Sandy 17W.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333326, 333325.